Jump to content
CrazyBoards.org

Recommended Posts

I had some initial cognitive issues on both.  With Lamictal it wore off after the first year or so.  Depakote I wasn't on for long enough to see if it wore off.  With both it was more word-finding than anything.  Some short term memory stuff too.  Nothing that affected my work/school performance.

 

Depakote I gained a TON of weight (ten pounds in a month).  Lamictal has been weight neutral for me, which is important.

 

Lamictal was much more effective for my depression, Depakote gave me more relief for anxiety/agitation.

 

My biggest issue with Lamictal is that I've had some issues with my skin/hair/gums that I think are because of it.  It's got the skin thing too - I never got SJS, but I do use hypoallergenic everything and I find I'm still a bit itchy/rashy.  But I'm pretty atopic to begin with.

 

Lamictal is also harder to get on to - you have to start low and go slow (like, REALLY slow) and it can be a hard titration - I had tons of headaches, weird daytime sleepiness, and mood swings).

 

For me I much prefer Lamictal though.  Just for the weight thing and the better antidepressant effect.

Link to comment
Share on other sites

I had some initial cognitive issues on both.  With Lamictal it wore off after the first year or so.  Depakote I wasn't on for long enough to see if it wore off.  With both it was more word-finding than anything.  Some short term memory stuff too.  Nothing that affected my work/school performance.

 

Depakote I gained a TON of weight (ten pounds in a month).  Lamictal has been weight neutral for me, which is important.

 

Lamictal was much more effective for my depression, Depakote gave me more relief for anxiety/agitation.

 

My biggest issue with Lamictal is that I've had some issues with my skin/hair/gums that I think are because of it.  It's got the skin thing too - I never got SJS, but I do use hypoallergenic everything and I find I'm still a bit itchy/rashy.  But I'm pretty atopic to begin with.

 

Lamictal is also harder to get on to - you have to start low and go slow (like, REALLY slow) and it can be a hard titration - I had tons of headaches, weird daytime sleepiness, and mood swings).

 

For me I much prefer Lamictal though.  Just for the weight thing and the better antidepressant effect.

 

I just started Depakote and the brain fog is incredible; the next day, BEFORE my next dose. Anyways, do you feel the weight-gain was due to some metabolic effect like with AAP'S or simply an increase in appetite because of all that GABA stimulation? 

 

P.S. If anyone has any link comparing the pharmacology of Lithium/Depakote/Lamictal that would be awesome :D  

Link to comment
Share on other sites

When I took Depakote, I was eating ANYTHING that wasn't nailed down. It didn't matter what it was. If it could be eaten, I ate it. That coupled with the worsened depression led me to go off it after a month. I honestly don't remember any cognitive symptoms because I was only on it a month and that was several years ago. I do, however, remember the depression and the massive appetite increase.

Link to comment
Share on other sites

Lamictal caused me to become anxious and agitated. It also gave me a skin rash that wouldn't go away with steroid creams or antihistamines, so all three times i have taken it, I had to stop. Clearly it's not the med for me.

- It did cause cognitive fog, which hung around. YMMV.

- It did not cause weight gain

- It caused annoying skin issues aside from the minor rashes (large pimples in odd places)

Depakote controls my agitated depressions. I'm not diagnosed BP, but I find huge relief from depression and OCD/anxiety with Depakote. It's my favorite med thus far.

- It did cause some cognitive fog for the first few weeks, which subsided.

- It hasn't caused any increased appetite/weight gain, and I've actuslly lost weight while taking it, but I'm only taking 500 mg ER.

- Skin issues are less severe than Lamictal

Edited by mjs190
Link to comment
Share on other sites

The only thing I remember about Depakote was that I was extremely tired the first week taking it.

 

Lamictal has really helped my mood a lot.  Also calms my mind down.  Was weight neutral for me, no side effects that stand out from when I started it.  I started it slowly and worked my way up to my current dose of 600 mg.

Link to comment
Share on other sites

I used Depakote about 7 years total, divided into two series. In both instances, I lost a huge amount of weight (75lbs, which was a good thing for me), then, would slowly gain the weight back. When it worked for my headaches, it worked very well, but it pooped out.

 

Oh, and it killed my libido. And in my case, it didn't change my mood at all, although that was not what I was taking it for.

 

I love Lamictal. I had aches and pains, vivid dreams (sometimes nightmares), an unstable mood, and other symptoms. It sounds like "why would someone take that?" But once you get to a therapeutic level, it is a great med. I also take lithium, which is a common combination, and that worked even better. The lithium totally quashed my highs, but I did get moderately depressed at times. I started Latuda a few months ago (I know you aren't asking about Latuda), and it was kind of the final piece. I'm not saying I don't have symptoms, but I feel so much better.

Link to comment
Share on other sites

I used Depakote about 7 years total, divided into two series. In both instances, I lost a huge amount of weight (75lbs, which was a good thing for me), then, would slowly gain the weight back. When it worked for my headaches, it worked very well, but it pooped out.

 

Oh, and it killed my libido. And in my case, it didn't change my mood at all, although that was not what I was taking it for.

 

I love Lamictal. I had aches and pains, vivid dreams (sometimes nightmares), an unstable mood, and other symptoms. It sounds like "why would someone take that?" But once you get to a therapeutic level, it is a great med. I also take lithium, which is a common combination, and that worked even better. The lithium totally quashed my highs, but I did get moderately depressed at times. I started Latuda a few months ago (I know you aren't asking about Latuda), and it was kind of the final piece. I'm not saying I don't have symptoms, but I feel so much better.

 

I'm actually interested in Latuda; from what I've read, it has a bright future in heping with the cognitive deficits caused by long years of un-medicated brain cooties. Plus, it's supposedly weight-neutral. 

 

P.S. Congratulations on finding a combination that works for you

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...